What causes ET?
The cause of ET is not known. However, it often runs in families - about 50% of people with ET have another affected member of the family - and becomes more common with age. ET is quite often confused with Parkinson’s since people with Parkinson’s also experience tremors, but in Parkinson’s the trembling is usually more apparent when the hands are resting on the affected person’s lap or when walking. Conversely, ET is a form of ‘action tremor’ - it is more pronounced when the hands are performing an action, for example holding a cup or using cutlery.
Tremors can be normal (physiological) or abnormal (pathological). Everyone has a slight tremor in the hands, especially when stressed or anxious. This is quite normal and is known as physiological tremor. Abnormal tremor, called pathological tremor, is caused by conditions such as Parkinson’s and ET.
If you have tremor of the hands that appears to be greater than normal or affects your ability to perform fine manual tasks, you might have ET and should see your doctor for an assessment. He or she will take a detailed personal and family history and examine you thoroughly.
You will usually also have a blood test to check your thyroid function, as an overactive thyroid can cause an exaggerated tremor of the hands. Your doctor will also ask you about the medications you take as some medications can cause an abnormal tremor of the hands which goes away when the medicine is withdrawn.
ET and Parkinson’s
From your medical history and an examination, your doctor can usually decide whether you have Parkinson’s or ET. In ET shaking usually first appears in both hands but in Parkinson’s, tremor usually starts on one side of the body (typically beginning in a hand) and then spreads to the rest of the body. There are also other signs in Parkinson’s that are not seen in ET, for example rigidity, slowness of movement (bradykinesia) or gait disturbance. Rarely a person with Parkinson’s may also have ET.
In some cases, it is difficult to distinguish between Parkinson’s and ET and misdiagnoses have been made. In addition, both can be confused with another form of tremor called dystonic tremor, in which tremor co-exists with abnormal posturing of parts of the body. Fortunately, an accurate diagnosis usually becomes clearer over time, so you may need to visit the specialist several times before a definitive diagnosis can be made.
A particular scan, called a dopamine transporter scan, (DaTSCAN) [LINK] can distinguish between tremors caused by ET and Parkinson’s, as the scan is abnormal in Parkinson’s and normal in ET.
ET is much more common than Parkinson’s: in the UK population of 64 million, research suggests that up to one million people have ET, while 80-120,000 have Parkinson’s.
Treatment and management
Usually (unless you have asthma) your doctor will prescribe propranolol, a beta-blocker which has Class A evidence to support its use for ET. This can be taken when necessary or regularly, to decrease the severity of the tremor. If, over time, your tremor becomes more severe or propranolol, even at higher doses, is unhelpful or intolerable, your doctor should refer you to a neurologist or doctor with a special interest in tremors for a more detailed assessment.
Other treatments of ET include primidone, which also has Class A evidence to support its use in ET, or topiramate, gabapentin, alprazolam, clonazepam and other betablockers (atenolol and sotalolol), which all have Class B evidence to support use for ET. Botulinum toxin injections can be effective, particularly for tremor of the head and voice. Some people with ET who have severe disabling tremor that does not respond to medication may be suitable for treatment by deep brain stimulation (DBS). More recently a new non-invasive surgical technique involving highly focussed ultra-sound beams (MR guided Focussed Ultrasound MRgFUS) has been used to treat people with ET by alleviating tremor in one of their arms.
In about 50% of people with ET alcohol suppresses ET temporarily. Excessive alcohol consumption causes tremor and acute withdrawal of alcohol can worsen ET (the ‘DTs’) so alcohol consumption should be controlled.
How can I help myself?
All involuntary movements, including tremor, can be made worse by emotional or physical stress, anxiety, fatigue and other illness. Stimulants such as caffeine, coffee and also some recreational drugs can make tremors worse, so these should be avoided.
We acknowledge the help of the Dr Peter Bain (London, UK) in compiling this information.
For further information on ET and other types of tremor see The National Tremor Foundation.